Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 29, NWS State College, PA

May 26, 2024Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 26, 2024, 8:01 PM EDT for Somerset County, Pennsylvania. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2024, 8:01 PM EDT (00:01 UTC)
Expired
May 26, 2024, 9:00 PM EDT
In force
59 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 119 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 7:38 PM EDT, 23 minutes earlier.

Area forecast discussion, May 26, 7:38 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service State College PA
738 PM EDT Sun May 26 2024

.SYNOPSIS...
A warm front will lift northeast into the state tonight, but
will likely stall its progress near or just to the east of the
Susquehanna Valley until later Monday.

Low pressure will pass over the Upper Great Lakes on Memorial
Day, dragging a cold front through late Monday/evening. An upper
level trough will build into the region for the remaining
portion of the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The focus this evening is on an approaching band of strong to
severe thunderstorms entering Southwest PA at the nose of a
strong southwesterly low level jet. Latest HRRR, which should
perform well in a strongly forced scenario as this, tracks the
band of convection northeast across the entire forecast area
between 00Z and 06Z. However, it will be running into a much
less unstable environment, so anticipate a diminishing severe
weather threat. The best chance of severe weather should be over
Somerset County, where the 22Z SPC mesoanalysis shows capes in
the 500-1000J/kg range. RAP 0-3km shear vectors are around 30kt
and perpendicular to the convection, so can't totally rule out a
brief QLCS tornado in the vicinity of Somerset Co, but the
greater threat is to the west of our area.

The band of showers and embedded tsra should lift north and east
of the forecast area by about 08Z tonight, as the associated
shortwave/low level jet lift into NY State. Generally rain-
free weather is expected during the pre-dawn hours with breaks
in the overcast. However, model guidance indicates an upsloping
southeast flow will yield developing stratus across the higher
terrain of Northern and Eastern PA.

Surging low level moisture and cloud cover should result in a
significantly warmer night than those recently, with min temps
in the 60s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Falling heights and surging pwats ahead of the next shortwave
lifting out of the Ohio Valley will spread numerous showers and
embedded tsra into the region later Monday morning. Initially,
low clouds and rainfall should hold temps and the severe wx
threat in check. However, breaks in the overcast/modest diurnal
heating, combined with favorable shear profiles, support
organized convection and a threat of severe weather during the
afternoon to early evening hours. The best chance of supercells
and an isolated tornado appears focused over the Susq Valley,
where low LCLs are anticipated and updraft helicity values from
at least one HREF member tops 150m2/s/2.

The most impressive pwats are progged to have shifted east of
the area during peak instability of the PM hours, so think any
flash flooding will be isolated at best. Ensemble mean qpf
between 0.25 and 0.50 inches appears the most likely rainfall
Monday for most of the area. However, HREF output supports
isolated totals near 2 inches associated with stronger tsra.

A seasonably strong surface low will track west of PA through
the Great Lakes Monday, dragging a trailing cold front through
the area Monday evening. The threat of showers/tsra will end
over most of Central PA with the passage of the front. However,
low level instability associated with a deepening trough over
the Grt Lks could result in late night showers over the NW Mtns.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Medium range guidance continues to point to a period of cool
weather Tuesday through Thursday, as a deep upper level trough
pivots southeastward from the Great Lakes. Cold temps aloft
should support a daily chance of diurnally-driven
showers/storms, with the highest POPs across the elevated heat
source of the Allegheny Plateau. The best overall chance of
showers should come with the passage of a strong shortwave on
Wednesday.

We should see a transition to drier and warmer weather Friday
into Saturday, as the upper level trough axis shifts east of PA
and high pressure builds into the region. An approaching frontal
system could bring our next round of showers/storms by next
Sunday.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Shrinking areas of IFR/MVFR in the Central Valleys and Middle
Susq Region late this morning will quickly transition to VFR
in all areas by 17Z with VFR conditions prevailing throughout
the rest of the daylight hours. Winds will be range from
5-10kts during the afternoon/early evening with gusts upwards
of 15kts along ridgetop locations.

Included a several hour or longer period of LLWS at all TAF
sites later this evening into at least the late morning hours
Monday.

Guidance suggests SHRA/TSRA entering the southwestern periphery
of the area near 00Z Monday and overspreading the entire area
through 12Z. Generally low-end VFR to high-end MVFR conds are
expected with some potential for localized restrictions.
Guidance has started to suggest some timing of localized
restrictions, but given low (~20%) confidence and little
temporal continuity in guidance runs, have opted to keep these
restrictions minimal in this TAF package.

Conds will continue to trend towards MVFR/IFR conds near and
after 06Z. There is some concern for a return to LIFR/IFR conds
overnight tomorrow night across eastern PA where some hints
towards enhanced low-level moisture, but have opted to keep
these concerns out of the TAFs until further model consistency
is achieved.

Outlook...

Mon... Persistent restrictions are expected in widespread
showers and thunderstorms.

Tue-Wed...Brief restrictions are possible in scattered showers,
but much of the time should be VFR.

Thu...Predominantly VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Dangelo
NEAR TERM...Fitzgerald
SHORT TERM...Lambert/Fitzgerald
LONG TERM...Fitzgerald/Evanego
AVIATION...Lambert/NPB
Hazardous weather outlook, May 26, 1:47 PM EDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
147 PM EDT Sun May 26 2024

PAZ005-271800-
McKean-
147 PM EDT Sun May 26 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms with gusty winds and small hail are
possible on Monday, Memorial Day. Heavy rain from thunderstorms may
also lead to flooding on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-011-012-037-041-042-045-046-049>053-057>059-066-271800-
Potter-Cameron-Northern Clinton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-Lancaster-
147 PM EDT Sun May 26 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe thunderstorms with damaging winds 60 mph or greater, large
hail exceeding 1 inch in diameter are possible on Monday, Memorial
Day. A few, isolated tornadoes are also possible over and to the
east of the Susquehanna Valley. Heavy rain from thunderstorms may
also lead to flooding on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-010-017>019-024>028-033>036-056-063>065-271800-
Warren-Elk-Clearfield-Northern Centre-Southern Centre-Cambria-Blair-
Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Perry-
Cumberland-Adams-York-
147 PM EDT Sun May 26 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms with gusty winds and small hail
are possible beginning early this evening across the Western
Mountains and after dark over portions of Central and Southern
Pennsylvania.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible on Monday,
Memorial Day. A few, isolated tornadoes are also possible over
and to the east of the Susquehanna Valley. Heavy rain from
thunderstorms may also lead to flooding on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:54 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Cambria, Fulton, Somerset51 min
May 26, 9:45 PM EDTSpecial Weather StatementCTPBedford, Blair, Cambria, Fulton60 min
May 26, 10:21 PM EDTSpecial Weather StatementCTPFranklin69 min
May 26, 11:02 PM EDTSpecial Weather StatementCTPHuntingdon58 min
May 26, 11:23 PM EDTSpecial Weather StatementCTPAdams67 min
May 26, 11:47 PM EDTSpecial Weather StatementCTPAdams43 min
May 27, 12:13 AM EDTSpecial Weather StatementCTPYork32 min
May 27, 12:42 AM EDTSpecial Weather StatementCTPYork33 min
May 27, 1:55 AM EDTSpecial Weather StatementCTPLycoming35 min
May 27, 12:06 PM EDTSpecial Weather StatementCTPColumbia, Lycoming, Montour, Northumberland, Schuylkill, Sullivan54 min
May 27, 4:52 PM EDTSpecial Weather StatementCTPSnyder23 min
May 27, 5:07 PM EDTSpecial Weather StatementCTPWarren53 min
May 27, 5:18 PM EDTSpecial Weather StatementCTPSnyder27 min
May 27, 5:42 PM EDTSpecial Weather StatementCTPSnyder33 min
May 27, 6:04 PM EDTSpecial Weather StatementCTPDauphin41 min
May 27, 6:44 PM EDTSpecial Weather StatementCTPColumbia, Montour, Northumberland, Snyder31 min
May 27, 6:52 PM EDTSpecial Weather StatementCTPLebanon23 min
May 27, 7:14 PM EDTSpecial Weather StatementCTPColumbia, Northumberland, Snyder46 min
May 27, 7:35 PM EDTSpecial Weather StatementCTPLancaster55 min
May 27, 7:40 PM EDTAreal Flood AdvisoryCTPColumbia, Northumberland77 min
May 27, 7:49 PM EDTSpecial Weather StatementCTPClearfield56 min
May 27, 7:59 PM EDTTornado Warning Tornado observedCTPSchuylkill31 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.